Singular weighted Sobolev spaces and diffusion processes: an example (due to V.V. Zhikov)

Alberto Chiarini, Pierre Mathieu (Corresponding author)

Research output: Contribution to journalArticleAcademicpeer-review


We consider the Sobolev space over ℝd of square integrable functions whose gradient is also square integrable with respect to some positive weight. It is well known that smooth functions are dense in the weighted Sobolev space when the weight is uniformly bounded from below and above. This may not be the case when the weight is unbounded. In this paper, we focus on a class of two-dimensional weights where the density of smooth functions does not hold. This class was originally introduced by V.V. Zhikov; such weights have a unique singularity point of non-zero capacity. Following V.V. Zhikov, we first give a detailed analytical description of the weighted Sobolev space. Then we explain how to use Dirichlet forms theory to associate a diffusion process to such a degenerate non-regular space.

Original languageEnglish
Pages (from-to)430-457
Number of pages28
JournalApplicable Analysis
Issue number1-2
Publication statusPublished - 25 Jan 2019
Externally publishedYes


  • 60J60
  • Andrey Piatnitski
  • Dirichlet form theory
  • non-regular Dirichlet form
  • non-regular weights
  • symmetric extensions
  • Weighted Sobolev spaces


Dive into the research topics of 'Singular weighted Sobolev spaces and diffusion processes: an example (due to V.V. Zhikov)'. Together they form a unique fingerprint.

Cite this